Part 6

Interventions

Correct interventions

Fentanyl transdermal patch 50micrograms. Mr Silver is actively dying. Many terminally ill patients often develop difficulty swallowing oral medications as they get closer to the end. At this point, oral opioids should be converted to parenteral forms. Patients who have been on oral benzodiazepines also need to be converted to parenteral benzodiazepines if they are anxious.
Atropine drops orally; 2-4 drops as needed. Patients in the last 24-48 hours of life may develop noisy breathing (death rattle)due to inability to clear bronchial secretions. This patient has noisy breathing (death rattle) due to increased secretions and would benefit by anti-muscarinic agents like atropine, scopolamine and glycopyrrolate.
Placing the patient in the left recumbent position. Fortunately, the death rattle is not bothersome to patients. It is often the family members who are distressed by the death rattle. Helpful interventions for palliating the patient’s death rattle include using anti-muscarinic agents as needed, placing the patient in the left recumbent positioning, and providing reassurance and education of the family members.
Diazepam 5 mg tablets every 12 hours rectally.

Incorrect interventions

Scheduled respiratory toileting Routine suctioning is not indicated and often distressing to terminally ill or actively dying patients.

 

Translate »